Florida, 2021

Damaging Winds and Lightning Strike in Florida, June 14, 2021

June 14, 2021 · NWS MFL · 3 events in 1 county or zone

Several impulses embedded within a positively tilted mid-level trough across the region worked in concert with sufficient moisture to produce widespread thunderstorms across South Florida. A few storms resulted in damaging wind gusts across Broward County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Several impulses embedded within a positively tilted mid-level trough across the region worked in concert with sufficient moisture to produce widespread thunderstorms across South Florida. A few storms resulted in damaging wind gusts across Broward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 14, 8:45 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 14, 8:45 AM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Miami FL
945 AM EDT Mon Jun 14 2021

.UPDATE...
A few impulses spawning from a positively tiled short-wave trough
(oriented over N/Central Gulf of Mexico) are progressing through
the upper level flow. This is allowing for broader scale ascent,
which is deepening and moistening the boundary layer as well as
subtlety veering the tropospheric winds. This has supported an
environment conducive for convective development, as scattered
showers/thunderstorms have developed across the region today and
are forecast to continue through this afternoon. The 12Z MFL
sounding reveals a precipitable water index of 2.06 in. This is
within the upper 10% for this time of year, indicating a deep
moist environment. Modest effective bulk shear values of 15-20 kt
and slightly cooler than average 500 hPa temperatures may support
a few taller cells. While a few strong wind gusts cannot be ruled
out, the primary threat for today will be urban flooding,
primarily over southeastern portions of Miami-Dade County where
the greatest forcing and moisture convergence overlaps.

&&

.PREV DISCUSSION... (Issued 736 AM EDT Mon Jun 14 2021)

AVIATION(12Z TAFS)...
Convection will be more widespread today, particularly over
eastern portions of the region and over the Atlantic waters.
Conditions may alternate between VFR/MVFR between about 12Z to
02Z, though IFR/LIFR conditions cannot be ruled out within any
SHRA/TSRA today. While adverse conditions are possible region-
wide, greatest coverage will likely be near southeast terminals
including TMB and MIA. Wind primarily southwest/west-southwest
around 06-12 kt through the TAF cycle.

PREV DISCUSSION... (Issued 317 AM EDT Mon Jun 14 2021)

.Heavy Rain & Localized Flooding Possible Today...
.A Strong T'storm or Two Possible Today...

SHORT TERM (Now through Tuesday)...

A somewhat active radar screen is already taking shape here in the
predawn hours Monday. Scattered showers and T'storms have already
developed across the Gulf and have moved into Collier, Mainland
Monroe, and western Broward. This convection should continue through
the morning and CAMs indicates additional development through the
morning, especially along and south of Alligator Alley.

Aloft, an impressive mid level trough will continue to sit overhead.
Although temperatures are rather cool in the mid and upper levels,
the column is saturated, which will lead to more modest updrafts.
Though I can't rule out a downburst or two as updrafts collapse. The
main story today will be a heavy rain threat. Both global and
mesoscale models show a band of heavy rainfall setting up across far
southern Florida, although most locations will likely see some
rainfall today. QPF values of 1-3 inches expected across far
southern Florida with locally higher amounts. North of the I75
corridor, generally a quarter to three quarters of an inch will be
possible.  Although this is very beneficial rainfall with very dry
antecedent conditions, there still could be a slower storm motion
and as we've already seen this morning, storm back-building, which
could lead to some urban flooding concerns. Considered a FFA;
however, with the the antecedent conditions and the more localized
nature of the heaviest rainfall amounts, will not need a headline
for now. Although, short fused hydro products may be needed later
today.

Tuesday doesn't look as wet for now. Slightly drier air is expected
to move in with PWATs slightly lower (1.75" over 2.3" we'll see
today). Still will keep POPs and may see a rather strong updraft or
two in the afternoon with a bit better instability and continued
cooler than average mid level temperatures. Speaking of
temperatures, today will be cooler across the Atlantic metro with
more clouds and rainfall.

LONG TERM (Tuesday Night through Sunday)...

The mid level trough will continue to remain parked over the
region during the middle portion of the week. This will continue
to feed in plenty of deep layer tropical moisture as forecast PWAT
values on Wednesday and Thursday remain right around 2 inches
across most of the area. As the sea breezes develop, scattered to
numerous showers and thunderstorms will develop each day. The
greatest chances of storms will continue to focus over the
interior and east coast metro areas in the afternoon and evening
and then over the Gulf and Atlantic waters during the overnight
and early morning hours. With plenty of moisture in place, the
potential for localized flooding will continue especially on
Wednesday as the stronger storms will continue bring heavy
rainfall along with them. The latest guidance is showing that
later on Thursday, a gradual transition will start to take place
as the mid to upper level trough slowly begins to lift out of the
region.

At the same time, a strengthening ridge of high pressure over the
Bahamas will start to move westward towards the Florida Straits
as well as South Florida. This will help to switch the wind flow
back around to the southeast for the end of the week and into the
upcoming weekend. The latest computer model guidance continues to
show a Saharan Air Layer (SAL) moving into the area for the end of
the week and into the upcoming weekend as well. This combined
with drier air moving into the region along with the area of high
pressure could reduce the chances of shower and thunderstorm
development by the end of the week and into the upcoming weekend.

There still remains a high amount of uncertainty in the forecast
for the end of the week, however, as the National Hurricane Center
continues to monitor an area of disturbed weather in the
southwestern Gulf of Mexico. This is forecasted to move northward
in the Gulf of Mexico later in the week well to the west of South
Florida. Model Guidance still remains in disagreement as to how
far west in the Gulf of Mexico this area of disturbed weather
tracks. Right now, the forecast for the end of the week continues
to show a blend of the forecast models bringing some drier air
into the region. If this area of disturbed weather moves somewhat
closer, this could increase the amount of moisture in the region
which could lead to higher chances of showers and thunderstorms
then what is currently forecasted. This will need to be monitored
as the week progresses.

MARINE...

Southwesterly flow will continue through much of the forecast
period. At times winds will approach cautionary thresholds,
especially across the Atlantic. Otherwise, the main story will be
intermittent showers and thunderstorms. The strongest activity will
produce cloud-to-water lightning, gusty winds, and locally rough
seas. Additionally, cannot rule out waterspouts as well. Some
improvement (in the form of lower rain chances) is anticipated
toward the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            77  91  79  88 /  40  60  20  60
West Kendall     76  92  77  89 /  40  60  20  60
Opa-Locka        76  91  79  89 /  40  60  20  60
Homestead        75  90  77  88 /  40  50  30  60
Fort Lauderdale  77  91  78  88 /  40  60  20  60
N Ft Lauderdale  77  90  77  89 /  40  60  20  60
Pembroke Pines   76  91  78  88 /  40  60  20  60
West Palm Beach  74  90  76  89 /  40  70  20  60
Boca Raton       76  92  77  88 /  40  70  20  60
Naples           77  89  77  88 /  50  60  30  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Update/Aviation...Bhatti

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Jun 14, 9:20 AM EST, 1 hour 10 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1020 AM EDT Mon Jun 14 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
150230-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1020 AM EDT Mon Jun 14 2021

...Localized Flooding Possible Along Portions of The Atlantic
Metro...
...A Few Strong Thunderstorms Possible Across South Florida Today...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Flooding: Heavy rainfall from thunderstorms may lead to localized
flooding over the Atlantic metro region, with the greatest risk being
the eastern-most portions of Miami-Dade County.

Thunderstorms: Scattered to numerous showers and thunderstorms are
expected today. A few strong thunderstorms are possible today.

Waterspouts: A few waterspouts are possible across the local waters
of South Florida today.

Hail: Small hail may be possible today in association with any
stronger thunderstorms.

Wind: A downburst from a strong thunderstorm or two may be capable
of producing winds in excess of 45mph.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered to numerous showers and thunderstorms are possible into
midweek, especially over the interior and east coast metro areas.
The primary impacts from the thunderstorms will be gusty winds,
lightning, and localized/urban flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however individual spotters
are encouraged to report high wind and flooding to the National
Weather Service forecast office in Miami.

Elevated risk of rip currents will be possible going into the
upcoming weekend along the Atlantic Beaches.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jun 14, 9:57 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Miami FL
1057 AM EDT Mon Jun 14 2021

FLZ071>074-141545-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
1057 AM EDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE AND
SOUTH CENTRAL BROWARD COUNTIES UNTIL 1145 AM EDT...

* At 1057 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Miccosukee Resort, or 13 miles
  west of Hialeah, moving northeast at 25 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Hialeah, Pembroke Pines, Miramar, Doral, Miami Lakes, Hialeah
  Gardens, Medley, Palm Springs North, Miccosukee Resort, Pennsuco,
  Intersection Krome And U.S. 27, Country Club, Tamiami and Kendall
  West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2568 8046 2586 8064 2604 8050 2593 8031
TIME...MOT...LOC 1457Z 217DEG 22KT 2583 8051

SB/LK
Special weather statement, Jun 14, 10:12 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Miami FL
1112 AM EDT Mon Jun 14 2021

FLZ067-068-071>074-168-172-173-141600-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Palm Beach County FL-Inland Miami-
Dade County FL-Metro Palm Beach County FL-
Coastal Miami Dade County FL-
1112 AM EDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE...BROWARD AND
SOUTHEASTERN PALM BEACH COUNTIES UNTIL NOON EDT...

* At 1111 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Tamarac, moving northeast at 30
  mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Coral Springs,
  Pompano Beach, Davie, Plantation, Sunrise, Boca Raton, Deerfield
  Beach, Tamarac, Margate, Lighthouse Point, Lauderdale-By-The-Sea,
  Miami Gardens, Hallandale, Lauderhill, Weston and North Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2638 8003 2601 8003 2590 8009 2591 8030
      2610 8074 2641 8029
TIME...MOT...LOC 1511Z 229DEG 28KT 2619 8026

KELLY

The radar

The Miami radar (KAMX), 62 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Broward

When
June 14, 10:30 AM EST
Where
Broward County, 14.93 mi NW of Miramar
Property damage
$5,000
Reported by
Department of Highways
Coordinates
26.146, -80.577

A Florida Highway Patrol trooper reported a vehicle struck by lightning traveling westbound on Alligator Alley near Mile Marker 31. Lightning struck the rear antenna of a vehicle where it then discharged through the ground. The road received damage, with a reported 7 ft x 4 ft x 2 in deep hole in the road. No injuries reported.

Thunderstorm Wind, Broward

When
June 14, 10:39 AM EST to 10:41 AM EST
Where
Broward County, 3.72 mi NW of Davie to 4.63 mi WNW of Davie
Measured
63 kt (72 mph) measured gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
26.103, -80.277

NWS storm survey reported several portable classrooms with flat roofs damaged along with good amount of tree and sign damage at Indian Ridge Middle School along with 3 medium limbs snapped on an older tree and small yard material moved around at the Intersection of SW 16th PL and SW 102 TER in Davie.

Local broadcast media reported roof and awning damage to manufactured homes in the Park City West community in Davie.

The public also reported wind damage nearby via social media along S Nob Hill Road near I-595 with pictures of downed tree branches.

A thunderstorm wind gust of 73 mph (63 knots) was measured by the Earth Networks station DVNHR at Indian Ridge Middle School which is representative of the damage which occurred in this area.

Thunderstorm Wind, Broward

When
June 14, 10:43 AM EST
Where
Broward County, 4.19 mi NNW of Davie to 3.35 mi NNW of Davie
Measured
51 kt (59 mph) measured gust
Property damage
$3,000
Reported by
Public
Coordinates
26.123, -80.263

Reports from the public of canopy blown over and metal roof shingles on the ground just southeast of Pine Island Park in Plantation. Wind gust of 59 mph measured from an Earth Network station located at the Broward County EOC in Plantation is representative of winds in the area of damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960032, 960033, 960031.